Texas, 2007

Damaging Winds in Texas, March 11, 2007

March 11, 2007 · NWS OUN · 3 events in 2 counties and zones

An upper level storm system moved from the southwest US into the southern plains during the afternoon of the 10th, and continued east during the early morning hours of the 11th. Scattered showers and thunderstorms developed over the Texas panhandle during the afternoon and evening hours, and moved into western North Texas during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system moved from the southwest US into the southern plains during the afternoon of the 10th, and continued east during the early morning hours of the 11th. Scattered showers and thunderstorms developed over the Texas panhandle during the afternoon and evening hours, and moved into western North Texas during the early morning hours. A severe thunderstorm moved through Hardeman and Wilbarger counties producing very strong winds. Wind Damage was reported in Hardeman county. Monetary value was estimated at $107,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 10, 9:42 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 10, 9:42 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CST SAT MAR 10 2007

.DISCUSSION...
RAIN AND A FEW THUNDERSTORMS HAVE ENTERED WESTERN OKLAHOMA AND THE
NORTHWEST CORNER OF OUR TEXAS AREA. THE ATMOSPHERE OVER OUR
FORECAST AREA IS QUITE STABLE... AND THE STORMS HAVE WEAKENED
CONSIDERABLY AS THEY HAVE MOVED EAST OF THE 100TH MERIDIAN. THE
UPPER-LEVEL STORM SYSTEM THAT HAS HELPED GENERATE THE
PRECIPITATION WILL CONTINUE TO MOVE SOUTHEAST... SO RAIN IS
EXPECTED TO CONTINUE OVERNIGHT... AND SPREAD EAST. AS THE LOW-
LEVEL JET INCREASES OVERNIGHT... IT MAY HELP A FEW THUNDERSTORMS
TO PRODUCE VERY HEAVY RAIN... AND MAYBE SOME HAIL.

THE ONLY CHANGES PLANNED FOR THIS EVENING ARE TO SLIGHTLY MODIFY
POPS TO ACCOUNT FOR THE LATEST EXPECTATIONS.

&&

.PREV DISCUSSION... /ISSUED 228 PM CST SAT MAR 10 2007/

DISCUSSION...
MAIN FOCUS IS ON UPPER LOW MOVING THROUGH THE CENTRAL ROCKIES THIS
AFTN. THIS LOW WILL CONT TO AMPLIFY THIS EVENING AND CLOSE OFF TO
OUR WEST LATE TONIGHT. EXPECT ACTIVITY TO DEVELOP TO OUR WEST THIS
EVENING AND WORK ITS WAY EAST ACROSS MUCH OF WESTERN OKLAHOMA INTO
WESTERN NORTH TEXAS OVERNIGHT AS WE COME UNDER THE INFLUENCE FROM
UPPER LOW. WE WILL ALSO SEE STRENGTHENING LLJ AND SFC FRONT ALSO AID
IN PRECIP DEVELOPMENT. AS CLOSED LOW MOVES SLOWLY SOUTH AND
SOUTHEAST INTO WEST TX ON SUNDAY SOUTHERN PLAINS WILL BE SET UP IN A
VERY FAVORABLE AREA FOR UPPER LEVEL DIFFLUENCE ALONG WITH CONT WAA
AND SFC FRONT. THIS WILL MEAN WIDESPREAD RAIN AND THUNDERSTORMS
ACROSS MOST IF NOT ALL OF OKLAHOMA AND NORTH TEXAS SUNDAY INTO
SUNDAY NIGHT. THIS SHOULD ALSO RESULT IN MANY AREAS GETTING MUCH
NEEDED RAINFALL. WIDESPREAD 2 TO 3 INCHES OF RAIN ARE NOT OUT OF THE
QUESTION BY MONDAY MORNING. ENOUGH INSTABILITY MAY EXIST TO THE
SOUTH OF THE SFC FRONT ACROSS SOUTHERN OK AND N TX FOR A FEW
STRONGER STORMS TO BE POSSIBLE.

MODELS CONT TO WOBBLE UPPER LOW OVER WEST TEXAS THROUGH TUESDAY
BEFORE PUSHING IT TOWARD THE EAST BY WEDNESDAY. WILL SPREAD POPS
FURTHER INTO THE FUTURE WITH BETTER CHANCES REMAINING ACROSS
SOUTHERN OK AND N TX CLOSER TO CENTER OF UPPER LOW.

MAY GET A BREAK IN THE PRECIP ON WED BEFORE ANOTHER COLD FRONT MOVES
SOUTH THROUGH THE AREA ON THURSDAY. THIS WILL BRING ANOTHER CHANCE
OF RAIN TO THE AREA... ALTHOUGH AMOUNTS WILL BE MUCH LIGHTER THAN
WHAT IS EXPECTED TO OCCUR OVER THE NEXT 48HRS. GFS DOES SHOW AREA OF
PRECIP DEVELOPING OVER AREA ON FRI WITH AN EMBEDDED WAVE... HOWEVER
IT APPEARS THAT THIS COULD BE AIDED BY SOME FEEDBACK ISSUES AND WILL
NOT BITE OFF ON THIS AT THIS POINT LEAVING FORECAST DRY BEYOND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  60  51  65 /  50  90  60  40
HOBART OK         54  60  50  65 /  80  90  70  40
WICHITA FALLS TX  57  64  54  65 /  70  90  80  50
GAGE OK           48  55  45  67 /  80  90  50  30
PONCA CITY OK     50  56  46  67 /  30  80  40  30
DURANT OK         57  65  56  63 /  30  80  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/11
Hazardous weather outlook, Mar 10, 12:03 PM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CST SAT MAR 10 2007

OKZ004>048-050>052-TXZ083>090-111200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1203 PM CST SAT MAR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD INTO WESTERN
SECTIONS OF OKLAHOMA AND NORTH TEXAS THIS EVENING AHEAD OF A STORM
SYSTEM MOVING FROM THE ROCKIES INTO THE SOUTHERN PLAINS. THE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA MAINLY AFTER
MIDNIGHT.  LOW LEVEL MOISTURE AND INSTABILITY REMAIN LIMITED AND ARE
CURRENTLY EXPECTED TO BE LOW ENOUGH THAT SEVERE THUNDERSTORMS ARE
NOT LIKELY... HOWEVER THE INSTABILITY WILL INCREASE SOMEWHAT THROUGH
THE NIGHT AND MAY BE SUFFICIENT FOR SOME THUNDERSTORMS TO PRODUCE
SMALL HAIL AND MAY APPROACH MARGINALLY SEVERE LEVELS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO SPREAD
ACROSS MUCH OF WESTERN... CENTRAL AND SOUTHEAST OKLAHOMA AND WESTERN
NORTH TEXAS ON SUNDAY. INSTABILITY MAY INCREASE SUFFICIENTLY FOR
LOW CHANCES OF ISOLATED SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND NORTH TEXAS... ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. IN ADDITION... THE STORM SYSTEM WILL ONLY
MOVE SLOWLY ACROSS THE REGION THIS WEEKEND ALLOWING SOME AREAS TO
RECEIVE LOCALLY HEAVY RAINFALL SUNDAY INTO SUNDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
ON SUNDAY MARCH 11.

In the hours before

Special weather statement, Mar 10, 9:28 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
928 PM CST SAT MAR 10 2007

OKZ033-034-036-TXZ083-084-110400-
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-FOARD TX-
928 PM CST SAT MAR 10 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...GREER...HARDEMAN...
HARMON AND JACKSON COUNTIES.

A LINE OF WEAKENING THUNDERSTORMS WAS LOCATED FROM NEAR VINSON...TO
HOLLIS...TO 15 MILES WEST OF GOODLETT AT 928 PM CST...MOVING
EAST-SOUTHEAST AT 25 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...WIND GUSTS TO 40 MPH ARE POSSIBLE.
Special weather statement, Mar 10, 10:07 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CST SAT MAR 10 2007

TXZ083-084-110430-
HARDEMAN TX-FOARD TX-
1007 PM CST SAT MAR 10 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF LAZARE AT
1007 PM CST...MOVING EAST AT 25 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...SMALL HAIL...VERY HEAVY RAIN...AND WIND GUSTS
TO 40 MPH ARE LIKELY.
Special weather statement, Mar 10, 10:33 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1033 PM CST SAT MAR 10 2007

OKZ033-036-TXZ083-110500-
JACKSON OK-HARMON OK-HARDEMAN TX-
1033 PM CST SAT MAR 10 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHWEST OF
GOODLETT TO 12 MILES SOUTH OF GOODLETT AT 1033 PM CST...MOVING
EAST-NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. SMALL
HAIL AND WIND GUSTS TO 40 MPH ARE CURRENTLY EXPECTED.

PEOPLE IN HARDEMAN...HARMON AND JACKSON COUNTIES...INCLUDING THE CITY
OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Mar 10, 11:05 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CST SAT MAR 10 2007

OKZ036-TXZ083-085-110530-
JACKSON OK-HARDEMAN TX-WILBARGER TX-
1105 PM CST SAT MAR 10 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...JACKSON AND
WILBARGER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF QUANAH AT 1105 PM
CST...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE
LIKELY.

PEOPLE IN HARDEMAN...JACKSON AND WILBARGER COUNTIES...INCLUDING THE
CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Mar 10, 11:29 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CST SAT MAR 10 2007

OKZ036-TXZ083-085-110600-
JACKSON OK-HARDEMAN TX-WILBARGER TX-
1129 PM CST SAT MAR 10 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...JACKSON AND
WILBARGER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF QUANAH AT 1129 PM
CST...MOVING EAST AT 15 MPH. SMALL HAIL...WINDS AROUND 50 MPH...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED.

PEOPLE IN HARDEMAN...JACKSON AND WILBARGER COUNTIES...INCLUDING THE
CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Mar 10, 11:50 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CST SAT MAR 10 2007

OKZ033-034-036-TXZ083-084-110630-
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-FOARD TX-
1150 PM CST SAT MAR 10 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...GREER...HARDEMAN...
HARMON AND JACKSON COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 20 MILES WEST OF
MADGE TO 24 MILES WEST OF LAZARE AT 1150 PM CST...MOVING EAST AT 20
MPH. WINDS AROUND 50 MPH ARE LIKELY.

PEOPLE IN FOARD...GREER...HARDEMAN...HARMON AND JACKSON COUNTIES...
INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
March 11, 12:14 AM CST
Where
Hardeman County, 3 mi ESE of Quanah Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.303, -99.701

Thunderstorm Wind, Hardeman

When
March 11, 12:14 AM CST
Where
Hardeman County, 3 mi ESE of Quanah Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$107,000
Reported by
Amateur Radio
Coordinates
34.303, -99.701

All power was lost in the town of Quanah. Damage was reported to a log cabin. A bale of hay was lifted over a fence. Power poles/lines were downed. A mobile home rolled and was heavily damaged. Several residences reported roof damage. A chimney was knocked off the roof of one residence. Fences were reported knocked down. A grain bin was blown three quarters of a mile. Two out-buildings were also destroyed.

Thunderstorm Wind, Wilbarger

When
March 11, 12:45 AM CST
Where
Wilbarger County, 3 mi W of Lockett
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
34.080, -99.422

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24029, 24038, 24031.